By Wendy Barnes Early, Paola Kansas
I want to share with you all Courtney’s story and what happened to my daughter after receiving the Gardasil vaccine – thankfully she only had one shot.
In the summer of 2012, I took my daughter to her Pediatrician for her routine annual exam. Her doctor strongly recommended that Courtney receive Gardasil because they highly recommend this vaccine for teens.
Within 3-4 weeks after Courtney had her first and only Gardasil vaccine, she complained of headaches daily, extreme fatigue, and nausea. She had little to no energy which was NOT like my daughter. She became very moody, irritable and almost depressed. Soon she was complaining about not wanting to eat, muscle weakness and tremors. Her hands would shake uncontrollably, along with her legs. I noticed at times her hands would look mottled, then turn purple/blue in color. If you have ever seen a person after they pass, this is what her hands looked like.
This truly scared me as I am a nurse by profession and I felt like I was watching my sweet outgoing daughter deteriorate. We made an appointment with her Pediatrician. She ran routine blood work and referred my daughter to a GI specialist at Children’s Mercy Hospital in Kansas City. There she had a 1 hour appointment with a physician, blood work, an endoscopy, all which was normal with the exception of mild Gastroesophageal reflux disease (GERD). The doctor gave her a prescription for the nausea, Zofran which didn’t help her at all. We changed her diet, tried a different prescription for nausea and nothing helped.
My daughter’s Pediatrician then sent her to a Psychologist to make sure this wasn’t psychosomatic. After the initial meeting with my daughter, the psychologist pulled me back and spoke with me about Courtney. She said she felt Courtney was emotionally stable and a great kid and her health issues were not psychological. She also stated that she felt Courtney was becoming depressed because they cannot figure out what is wrong with her. She stated that she felt the problem stems from something medically that is wrong with her and to continue down this route. We had my daughter’s Pediatrician place her on a mild anti-depressant.
I felt we were not getting anywhere with my daughter’s primary doctor so I asked one of the doctors I personally know what her thoughts were and where we should go next in the medical field for help. She recommended an Endocrinologist. We advised the Pediatrician of this and she recommended a pediatric endocrinologist at St. Lukes.
After Courtney’s appointment with the pediatric endocrinologist, he felt it was possible that her adrenal glands were not functioning correctly. He ordered additional blood on Courtney. This blood work showed Courtney supposedly had “Adrenal Insufficiency” which means her adrenal glands were not working correctly. The endocrinologist said they were seeing more teens being diagnosed with this in the last several years. I asked if he felt it was tied to Gardasil since teens are now receiving this vaccine, he said he wasn’t sure but definitely thought it was worth looking into and keeping track of. My daughter was placed on steroids and it was hoped that this would improve the situation. This condition is also considered life threatening if she were to become very ill or in an accident etc.
Several months later after being placed on high doses of steroids she barely showed any improvements. Her symptoms were about the same.
I sent my concerns to the Mayo Clinic in Rochester, Minnesota. They responded back within 1-2 days and we set up her appointment within 30 days. After this clinic had been sent all of Courtney’s records they set up a plan to carry out more testing. Every day at Mayo she would go through several tests. On her first day there she met with the main doctor in charge of her case. After 4 days of consistent testing we met with an endocrinologist and her case doctor.
I was with Courtney during all of this testing to give her some needed support. During one of her tests called a “tilt table test” Courtney’s blood pressure was so low when they had her in an upright position that they manually couldn’t hear her blood pressure and the machine couldn’t pick it up. They were shocked she didn’t pass out! She had several other tests along with additional blood work.
On the last day at MAYO when we met with the endocrinologist, he felt Courtney was misdiagnosed with Adrenal Insufficiency and was now truly adrenal insufficient after having been placed on high doses of steroids. He recommended we see a new endocrine doctor at Kansas University Medical Center when we went back to Kansas and for her to be tapered off her steroids. He felt her adrenal glands would wake back up. Then we met with her case doctor, she diagnosed Courtney with “Autonomic Dysfunction”. This is a neurologic disease that they are also seeing more of. She has been placed on a high salt diet, drinking a lot of fluids especially water, placed on an exercise regime, and she takes a prescription for this 3 times daily. They feel she “should” grow out of this but aren’t sure at what age.
They too aren’t sure “why” she has this disease! She was a normal, healthy teen girl with mild asthma that was controlled. She was outgoing, happy, loving girl with straight “A’s” in school.
She was full of life UNTIL she received her first and only Gardasil vaccine and this is a decision I regret every second of every day – if only I could turn back the clock!
Since this new diagnosis, Courtney has some improvements, her nausea is better until they decrease her steroids, she has more energy but it doesn’t last long and her moods are more stable and she is happy again! Courtney still has hand tremors, leg tremors and does get fatigued easily. She is finally doing things with her friends this summer where last summer she missed out on everything as she felt so ill. I am so thankful that she never had the second and third injections. God is the only one who knows what would have happened to her if she had completed the course.
Therefore, to all the families out there who are thinking about having their daughters vaccinated with Gardasil please, please be careful, do your own research and see the high number of young ladies and guys who are experiencing serious health issues following vaccination. You have a healthy child one day and after being vaccinated with Gardasil, or Cervarix, this healthy child is no more. They develop unexplained health issues which more than often are misdiagnosed and in many cases a finger is pointed at them that their condition is “psychosomatic”.
Please believe me your child is sick and requires medical attention – never allow anyone to try and make this out to be a mental health issue. What happened to my daughter I know and believe that her symptoms were caused by Gardasil.